Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 14, NWS Jackson, KY

May 8, 2009McCreary County, Kentucky

NWS Jackson, KY issued this tornado warning at May 8, 2009, 4:13 PM EDT for McCreary County, Kentucky. It was in force for 32 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 4:13 PM EDT (20:13 UTC)
Expired
May 8, 2009, 4:45 PM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:25 PM EDTHAIL 2Pine Knot, KY
May 8, 4:28 PM EDTHAIL 1.25Pine Knot, KYHALF DOLLAR SIZE HAIL, 60 MPH WINDS ESTIMATED, 1/2 WATER RUNNING ACROSS ROADS.
May 8, 4:35 PM EDTHAIL 1.75Pine Knot, KY
May 8, 4:45 PM EDTHAIL 1.75Hollyhill, KYGROUND COVERED WITH HAIL
May 8, 4:45 PM EDTHAIL 2Hollyhill, KYLASTED OVER 10 MINUTES
May 8, 4:50 PM EDTHAIL 1Stearns, KYHAIL REPORTED IN REVELO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:44 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KJKL 082013
TORJKL
KYC147-082045-
/O.NEW.KJKL.TO.W.0014.090508T2013Z-090508T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 445 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GREAT
  MEADOWS CAMPSITES...OR 13 MILES NORTHWEST OF ONEIDA...MOVING EAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE KNOT...
  STEARNS...
  WHITLEY CITY...
  BLUE HERON...
  CO-OPERATIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3679 8436 3660 8430 3661 8475 3667 8473
TIME...MOT...LOC 2013Z 255DEG 24KT 3663 8469

$$
3 follow-up statements
000 
WWUS53 KJKL 082028
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT FRI MAY 8 2009

KYC147-082045-
/O.CON.KJKL.TO.W.0014.000000T0000Z-090508T2045Z/
MCCREARY KY-
428 PM EDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTHERN
MCCREARY COUNTY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BLUE HERON...OR 8
MILES NORTH OF ONEIDA...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  STRUNK...PINE KNOT...STEARNS AND 7 MILES SOUTH OF WHITLEY CITY BY
  435 PM EDT...
  HOLLYHILL BY 445 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3679 8436 3660 8430 3661 8475 3667 8473
TIME...MOT...LOC 2028Z 262DEG 26KT 3662 8452

$$

SBH
000 
WWUS53 KJKL 082037
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT FRI MAY 8 2009

KYC147-082045-
/O.CON.KJKL.TO.W.0014.000000T0000Z-090508T2045Z/
MCCREARY KY-
437 PM EDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTHERN
MCCREARY COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR STRUNK...OR 7
MILES SOUTH OF WHITLEY CITY...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  HOLLYHILL BY 445 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3679 8436 3660 8430 3661 8475 3667 8473
TIME...MOT...LOC 2037Z 262DEG 26KT 3663 8444

$$

SBH
000 
WWUS53 KJKL 082044
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT FRI MAY 8 2009

KYC147-082053-
/O.EXP.KJKL.TO.W.0014.000000T0000Z-090508T2045Z/
MCCREARY KY-
444 PM EDT FRI MAY 8 2009

...THE TORNADO WARNING FOR SOUTHERN MCCREARY COUNTY WILL EXPIRE AT
445 PM EDT...

HOWEVER...A TORNADO WARNING CONTINUES FOR SOUTHEAST MCCREARY COUNTY 
UNTIL 515 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY MORNING
FOR SOUTHEASTERN KENTUCKY.

TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3679 8436 3660 8430 3661 8475 3667 8473
TIME...MOT...LOC 2043Z 262DEG 28KT 3664 8435

$$

SBH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 3:23 PM EDT, 50 minutes earlier.

Area forecast discussion, May 8, 3:23 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
323 PM EDT FRI MAY 8 2009

.SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED

STRONG MCV MOVING RAPIDLY UP THE MOUTH OF THE OHIO RIVER VALLEY THIS
AFTERNOON KICKING OFF SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN KY.
LINE OF STORMS ASSOCIATED WITH THIS FEATURE WILL ROLL THROUGH EASTERN
KENTUCKY BETWEEN ABOUT 4 AND 6 PM LOCAL. WITH SUCH STRONG ROTATION
NOT SURPRISED TO HEAR REPORTS OF HIGH WINDS AND EVEN A FEW TORNADOS
UPSTREAM. BASED ON THE RUC...WHICH HAS HAD THE BEST HANDLE ON EVENTS
TODAY...EXPECT THIS MCV TO RIDE STRAIGHT UP THE OHIO RIVER VALLEY
THIS EVENING. THEREFORE IT IS LIKELY AT LEAST PART OF OUR CWA WILL
SEE SEVERE WEATHER THIS AFTERNOON...AND POSSIBLY INTO THE EARLY
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. BUT AN
ISOLATED TORNADO CAN NOT BE RULED OUT. MOVED VALID TIME OF FLASH
FLOOD WATCH UP TO 4 PM TO CORRESPOND WITH ARRIVAL OF STORMS THIS
AFTERNOON. HOURLY FLASH FLOOD GUIDANCE INDICATES IT WOULD ONLY TAKE A
HALF INCH OF RAIN TO REACH CRITICAL THRESHOLDS IN MANY PORTIONS OF
OUR CWA. SO FLASH FLOODING WILL BE A SIGNIFICANT THREAT THIS
AFTERNOON AND TONIGHT. RAIN WILL LINGER THROUGH THE OVERNIGHT AS A
COLD FRONT SETTLES DOWN INTO OUR AREA. EXPECT RAIN TO COME TO AN END
DURING THE DAY SATURDAY AS THE COLD FRONT PUSHES SOUTH OF EASTERN
KENTUCKY. EXPECT AERIAL FLOODING AND SIGNIFICANT RISES ALONG AREA
RIVERS WILL BE A PROBLEM THROUGH THE WEEKEND.

.LONG TERM.../SATURDAY NIGHT THROUGH FRIDAY/

EXTENDED MODELS INITIALLY SHOW GOOD AGREEMENT IN LARGER SCALE
PATTERN BUT DIFFER A BIT ON SMALLER SCALE DETAILS...MAINLY TIMING
AND STRENGTH OF DISTURBANCES IN BROAD ZONAL FLOW ACROSS THE HEART OF
THE CONUS THROUGH THE FIRST HALF OF THE PERIOD. DRY WEATHER PATTERN
BEGINNING SAT NIGHT AS THE FRONT FINALLY SAGS SOUTH OF THE STATE AND
TAKES THE PRECIP TOWARDS THE GULF COAST. TEMPS FCST TO RUN SLIGHTLY
BELOW NORMAL WITH HIGHS ONLY IN THE UPPER 60S AND LOWS IN THE UPPER
40S. VERY WEAK WAVE TO PUSH PCPN BACK INTO OUR SRN COUNTIES EARLY
MON BUT QPF SHOULD BE LIGHT.

HIGH PRESSURE WILL SLIDE TO THE MID ATLANTIC COAST WEDNESDAY. WED
MORNING IS WHERE THE EXTENDED MODELS DIVERGE WITH THE ECMWF THE
FASTER MODEL BY ALMOST 12 HRS. PREFER THE SLOWER GFS AS HIGH PRESS
TENDS TO BE RELUCTANT TO BE DISPLACED AND THE ECWMF TRACKS THE HIGH
TO THE NEW ENGLAND COAST WERE THE GFS TAKES THE HIGH TO THE
CLIMATALOGICALY FAVORED MID ATLANTIC. THEREFORE HAVE FOLLOWED THE
GFS FOR THE BETTER PART OF THE EXTENDED. COLD FRONT TO SWEEP INTO
ERN KY WED NIGHT WITH SHRA/TSRA TO PRECEDE AND LAST INTO THU BEFORE
PASSING THRU THE AREA. QPF WITH THIS PROGRESSIVE SYSTEM LOOKS MORE
NORMAL FOR FRONTAL SYSTEMS AND SHOULD NOT BE A AREAL AVG HEAVY RAIN
EVENT...ALTHOUGH LOCALIZED HEAVY RAIN WITH TYPICAL TSRA IS POSSIBLE.

&&

.AVIATION.../18Z TO 18Z/

COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS MARCHING THROUGH THE
COMMONWEALTH FROM THE MID MISSISSIPPI VALLEY. EXPECT THUNDERSTORMS TO
ENTER THE PICTURE ABOUT 20Z...1600 LOCAL...AND SPREAD EASTWARD FROM
THERE. COLD FRONTAL BOUNDARY MOVES DOWN INTO THE AREA OVERNIGHT AND
WILL KEEP THE THREAT OF PRECIPITATION GOING THROUGH THE OVERNIGHT.
FRONTAL BOUNDARY SWEEPS THE BULK OF PRECIP SOUTHWARD OUT OF THE AREA
BY MID MORNING TO MID DAY SATURDAY. EXPECT PREDOMINANT VFR CONDITIONS
OUTSIDE OF THUNDERSTORM ACTIVITY...IFR IN THE VCNTY OF THUNDERSTORMS.
WITH VERY MOIST BOUNDARY LAYER AND EXPECTED RAIN...WENT WITH A
PREDOMINANT MVFR CONDITIONS THROUGH THE OVERNIGHT PERIOD. WINDS
INCREASE FROM THE WEST BEHIND THE FRONTAL BOUNDARY SATURDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>087-108-111-114-116.

&&

SHORT TERM...RAY
LONG TERM...DUSTY
AVIATION...RAY
Hazardous weather outlook, May 8, 2:55 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT FRI MAY 8 2009

KYZ044-050>052-058>060-068-069-079-080-083>087-108-111-114-116-
091100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-WOLFE-LEE-
OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER
255 PM EDT FRI MAY 8 2009

...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. SOME
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AN
ISOLATED TORNADO CAN NOT BE RULED OUT. ANY ADDITIONAL RAINFALL COULD
BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS
THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN
ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO
RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL
AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY
INSTANCES OF STORM DAMAGE.

KYZ088-104-106-107-109-110-112-113-115-117>120-091100-
HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-
LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
255 PM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT.
A FEW THUNDERSTORMS COULD BE STRONG. ANY ADDITIONAL RAINFALL COULD BE
LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE
POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN
ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO
RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL
AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY
INSTANCES OF STORM DAMAGE.

RAY

In the hours before

Local storm report, May 8, 10:54 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1054 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TSTM WND DMG     HYDEN                   37.16N 83.37W
05/08/2009                   LESLIE             KY   EMERGENCY MNGR

            3500 PEOPLE REPORTED WITHOUT POWER ACROSS LESLIE COUNTY.

&&

DSTAMPER
Local storm report, May 8, 10:56 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1056 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     HINDMAN                 37.33N 82.98W
05/08/2009                   KNOTT              KY   EMERGENCY MNGR

            2200 PEOPLE REPORTED WITHOUT POWER ACROSS THE COUNTY.

&&

DSTAMPER
Local storm report, May 8, 10:57 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1057 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     WHITESBURG              37.12N 82.83W
05/08/2009                   LETCHER            KY   EMERGENCY MNGR

            3500 PEOPLE REPORTED WITHOUT POWER ACROSS THE COUNTY.

&&

DSTAMPER
Local storm report, May 8, 10:58 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1058 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     PIKEVILLE               37.48N 82.51W
05/08/2009                   PIKE               KY   EMERGENCY MNGR

            2000 PEOPLE REPORTED TO BE WITHOUT POWER.

&&

DSTAMPER
Local storm report, May 8, 10:59 AM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1059 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     JACKSON                 37.56N 83.38W
05/08/2009                   BREATHITT          KY   EMERGENCY MNGR

            100 PEOPLE REPORTED TO BE WITHOUT POWER.

&&

DSTAMPER
Special weather statement, May 8, 3:33 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT FRI MAY 8 2009

KYZ083-082000-
WAYNE-
333 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM TO AFFECT NORTHWESTERN WAYNE COUNTY THROUGH
400 PM EDT FRIDAY AFTERNOON...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABELL...
MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL LIKELY PRODUCE HALF INCH DIAMETER HAIL AND WIND
GUSTS AROUND 40 MPH.

THIS STORM WILL BE NEAR PARNELL AROUND 340 PM EDT...MONTICELLO AROUND
345 PM EDT...STEUBENVILLE AROUND 350 PM EDT...MILL SPRINGS AROUND 355
PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:52 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more35 hr
May 8, 6:45 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley45 min
May 8, 7:41 AM EDTAreal Flood AdvisoryJKLBell, McCreary, Wayne, Whitley3 hr
May 8, 10:30 AM EDTRiver Flood AdvisoryJKLLee7 hr
May 8, 10:30 AM EDTRiver Flood AdvisoryJKLEstill7 hr
May 8, 3:43 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne47 min
May 8, 3:52 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne38 min
May 8, 4:09 PM EDTSevere Thunderstorm WarningJKLMcCreary51 min
May 8, 4:15 PM EDTAreal Flood AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more3 hr
May 8, 4:29 PM EDTFlash Flood WarningJKLBath, Bell, Breathitt, Clay, Estill, Harlan and 18 more3 hr
May 8, 4:41 PM EDTTornado WarningJKLMcCreary, Whitley34 min
May 8, 4:47 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Whitley43 min
May 8, 4:49 PM EDTRiver Flood WarningJKLLee62 hr
May 8, 4:49 PM EDTRiver Flood WarningJKLEstill3 days
May 8, 5:11 PM EDTTornado WarningJKLBell, Knox, Whitley49 min
May 8, 5:13 PM EDTTornado WarningJKLEstill, Powell32 min
May 8, 5:14 PM EDTTornado WarningJKLClay, Knox, Laurel, Leslie, Perry, Whitley46 min
May 8, 5:33 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Powell, Wolfe42 min
May 8, 5:38 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Jackson, Lee, Magoffin, Menifee and 4 more37 min
May 8, 5:51 PM EDTTornado WarningJKLKnott, Leslie, Letcher, Perry39 min
May 8, 5:55 PM EDTFlash Flood WarningJKLBath, Elliott, Fleming, Morgan, Rowan2 hr
May 8, 6:02 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan28 min
May 8, 6:15 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more45 min
May 8, 6:45 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Owsley30 min
May 8, 7:08 PM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Knott, Leslie, Magoffin and 3 more3 hr
May 8, 7:12 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Leslie, Owsley, Perry33 min
May 8, 7:15 PM EDTAreal Flood AdvisoryJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 21 more3 hr
May 8, 7:30 PM EDTFlash Flood WarningJKLBreathitt, Clay, Estill, Jackson, Laurel, Lee and 9 more3 hr
May 8, 7:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Rockcastle27 min
May 8, 7:41 PM EDTTornado WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle34 min
May 8, 7:48 PM EDTSevere Thunderstorm WarningJKLKnott, Leslie, Letcher, Perry42 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.